Be Careful of Depo

Depo Provera is somewhat popular in the trans community. It’s most likely to stop periods, which is a life-saver for trans folk who are highly dysphoric during that time. It’s covered by most insurance and is far easier to get than T, as well, so it’s helpful for those who either don’t want T or who can’t get on it yet. (also, although this is aimed at the trans community, it’s certainly useful information for cis women considering depo as well)

There’s a not unheard of side effect, though, that I not a lot of people talk about. Namely: prolonged periods, sometimes lasting months.

The first time I took depo was in 2010. Fortunately, it did stop my period. I took it again about 8 months post-partum and the results were not the same. For the first few months, I had a regular period. Then it didn’t stop. It didn’t stop for a solid two months. Since it turned out that it was costing me $50/dose after insurance, it definitely wasn’t worth it. My hormones were horrible, my mood took a nose dive, I ended up taking the risk on herbs that are meant to reduce PMS/PMDD symptoms, which you aren’t supposed to take while on hormones, which did help. After missing the shot, it stopped for 2 weeks and then was back on for 10 days.

I’ve looked it up and other people have had the same experience of months of straight bleeding, often that doesn’t stop until they go off depo. Apparently planned parenthood will warn you about this potential side effect, but I had never been told about it.

I find this to be especially irresponsible because I was specifically going on it not as birth control but to stop/reduce my period due to the horrific PMS I was getting. If that had happened to me when I first took it, I’m not exaggerating when I say that I may have killed myself. If I’d known it was a not unheard of risk, I’m not sure if I would have taken it.

I can’t find any statistics on how common this is. Some people claim that it’ll probably stop after 6 months, but I’ve heard of people experiencing 9 months of straight bleeding that only stopped when they got off of it. I wasn’t willing to find out, two months is too much as it is.

I’m not saying to never ever go on depo, but do be aware that there is this risk. I wish I could tell you how much of a risk it is- a lot more people are willing to take a 1% risk than a 50%- but I don’t know. If you absolutely couldn’t handle it, you may want to try other options. Possibly warn your support system about it and to make sure that they watch out for you, especially if you have severe emotional effects around/during your menstrual cycle.

Has anyone else had similar problems with this or other birth control?

(note: I’m still taking  a break from blogging after what happened last week, but I felt this was too important not to publish)

Advertisements

2 Comments

Filed under Uncategorized

2 responses to “Be Careful of Depo

  1. L

    I was supposed to go on depo for my endometriosis, and there seems to be a lot about it that they don’t tell you. I elected to go on regular birth control instead and skip the placebo pills. Amenorrhea is achieved after a while with that, too. Even knowing now that I am trans and that I don’t want periods ever again, depo is still not even a consideration for me because of all the nasty side effects. Not worth it at all.

  2. I was on depo for a while, using it as birth control but choose it specifically because the possibility of my period stopping while on it. It did so, which was nice, but I had other side effects. I gained 25lbs in a few months, which didn’t make me huge since I was pretty slender to begin with, but definitely made me feel unhealthy. Additionally, I’m general an even tempered, calm person… Never had any major PMS issues or anything, but when I was on depo I became unreasonably irritable. I would snap at people over nothing, then realized I did that and would feel so bad. I felt like my emotions were mostly yo-yoing between being angry at people and then being upset at myself. Between those two side effects, especially the emotional instability, I had to get off depo.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s